Drug Interactions

Chioma feels nauseous waking up this morning. She wonders what’s wrong with her. She had just finished taking amoxicillin last week. Was it a side effect? She shook it off and went by her daily activities for that day. The next morning she throws up and feels seriously light-headed.

What exactly could be wrong with her. She goes to the community pharmacy where she buys her drugs. The pharmacist in charge asks her what her symptoms are, noticing she was exhibiting pregnancy symptoms, he asks her if she has had unprotected sex anytime recently, She replies “Yes around last 2 weeks, but I took post pill less than 24 hours after”. He then asks what other drug she was on, She then tells him she just finished taking Amoxicillin. He then orders a pregnancy test and it turns out Chioma was pregnant. Chioma begins to wonder what happened.
I’m sure you too are wondering. What exactly happened to Chioma. She took Post-pills according to required time frame. Was the drug fake ?

The answer is Drug Interactions.
The Amoxicillin interacted with the Post-Pill and reduced it’s effectiveness in her body.

Drug Interaction is a topic that is commonly overlooked among a lot of people. We are given drugs, then we just open mouth and swallow, without exactly knowing what interactions could be going with those drugs in our system with either the foods we eat or the other drugs we take.
Some of this interactions are prominent, some take time to manifest, some are even deadly, and if not noticed can lead to death. Now drugs don’t just interact with other drugs, they also interact with foods, and even some disease conditions. Some very common examples of interactions include :

ARTEMETER & OXIDATIVES: Popular Artemeter formulations are oxidized when taken together with oxidizing agents, popular one being our all time Favourite “Vitamin C”. This reduces the effectiveness of the artemeter in the formulation.

THEOPHYLLINE & CIPROFLOXACIN : Ciprofloxacin when taken with Theophylline reduces the hepatic metabolism of the Theophlline there by inhibiting its excretion and increasing the level of Theophylline in the body. Symptoms of toxicity exhibited by Theophylline include headaches, dizziness , hypotension, seizures and even date. Theophylline toxicity has caused death in levels as low as 25 mcg.

CLONIDINE & PROPANOLOL: This particular combo can eventually cause hypertension if the Clonidine is suddenly withdrawn from the adjunct therapy.

CALCIUM CHANNEL BLOCKERS & GRAPEFRUIT: Calcium Channel Blockers(CCB) prescribed for High Blood Pressure can react with Grapefruit. The Grapefruit contains a metal ion that latches unto the CYP3A4 present in the intestine. This alters the breakdown of the CCB causing high levels of the drug to be in the blood increasing the rate of the side effects.

TETRACYLINE /CIPROFLOXACIN & DIARY FOODS: These antibiotics form complexes with the calcium found in diary products such as milk, cheese and yogurts. This prevents absorption of the antibiotics. As such antibiotics are to be taken 1 hour before meal or 2 hours after.
These are a few examples of Drug Interactions.

Some others include:

Warfarin & Vitamin K
Potassium Chloride & Spironolactone
Digioxin & Quinidine
Statins & Grapefruit
…and many more.

We should always try to consult our pharmacists before we take any drugs so as to know which we can take with which and which foods we can take with when taking any drug. Drugs should be taken with care, to avoid/minimize interactions.

Courtesy: Uko Favour Chijioke

https://www.linkedin.com/in/favour-chijioke-uko-23ab94191

http://complexmike.wordpress.com

3 Thoughts

Leave a Reply

Your email address will not be published. Required fields are marked *